Amiodarone hepatotoxicity.

Curr Vasc Pharmacol 2008 Jul;6(3):228-36

Department of Medicine, University of Calgary, Calgary, Alberta, Canada.

Potential hepatotoxicity related to amiodarone therapy is often a concern when deciding whether to initiate or continue treatment with this medication. While mostly associated with long-term oral administration of the drug, toxicity has also been reported early during intravenous administration and months after discontinuation of therapy. In the majority of patients, it is discovered incidentally during routine testing of liver biochemistry and rarely do the hepatic effects develop into symptomatic liver injury or failure. Despite the widespread use of amiodarone, prospective clinical studies have been sparse and there has been little consensus among experts in the field regarding optimum monitoring for adverse effects in patients receiving this drug. In order to examine the current state of knowledge surrounding the incidence, pathogenesis and mechanism of liver effects associated with amiodarone, the existing literature was reviewed, with particular emphasis on clinical recommendations for monitoring.

Download full-text PDF

Source
http://dx.doi.org/10.2174/157016108784912019DOI Listing
July 2008

Publication Analysis

Top Keywords

hepatic effects
4
rarely hepatic
4
biochemistry rarely
4
knowledge surrounding
4
state knowledge
4
effects develop
4
symptomatic liver
4
develop symptomatic
4
amiodarone
4
liver biochemistry
4
testing liver
4
effects patients
4
majority patients
4
therapy majority
4
pathogenesis mechanism
4
incidence pathogenesis
4
discovered incidentally
4
routine testing
4
surrounding incidence
4
incidentally routine
4

Similar Publications